Illinois, 2008

Dense Fog in Illinois, February 4, 2008

February 4, 2008 · NWS LSX · 3 events in 3 counties and zones

A warm front was slowly moving to the north across Missouri and Illinois. Dense fog formed north of the front reducing visibilities to near zero in many locations.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
21
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A warm front was slowly moving to the north across Missouri and Illinois. Dense fog formed north of the front reducing visibilities to near zero in many locations. Several major accidents were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Feb 3, 11:04 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Feb 3, 11:04 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1104 PM CST SUN FEB 3 2008

.UPDATE...
HAVE UPDATED FORECAST MAINLY TO ADD A DENSE FOG ADVISORY OUT FOR
THE ENTIRE CWA. VISIBILITIES HAVE FALLEN THIS EVENING ALONG THE
WARM FRONT...WITH KCOU/KSTL/KSUS HAVING VISIBILITIES OF 1/4SM OR
LESS ALREADY. AREA WEBCAMS ARE ALSO SHOWING DETETIORATING
VISIBILITIES IN THE LAST HOUR. HAVE ALSO INCLUDED AREAS TO THE
SOUTH OF THE WARM FRONT AS THESE AREAS HAVE SLOWLY LOWERING
VISIBILITIES...AND WOULD THINK THEY WOULD CONTINUE TO LOWER WITH
40 DEWPOINTS MOVING IN OVER THE MELTING SNOW COVER. TO THE
NORTH...THINK THE WARM FRONT WILL SLOWLY MOVE NORTH TONIGHT
ALLOWING DEWPOINTS TO CLIMB ABOVE FREEZING OVER THE SNOW COVER
LATER TONIGHT.

HAVE AREAS OF DRIZZLE GOING ALONG AND NORTH OF THE WARM
FRONT...WITH SOME FREEZING DRIZZLE WHERE TEMPERATURES ARE AT OR
JUST BELOW FREEZING. HAVE INCLUDED SLGHT CHC OF RAIN OVERNIGHT HAS
THERE WILL BE SOME SLIGHT INCREASE IN LARGE SCALE ASCENT OVERNIGHT.

BRITT

&&

.DISCUSSION...
WILD AND CRAZY WEATHER PERSISTING OVER NORTHERN PORTIONS OF CWA THIS
AFTERNOON. HAVE THUNDERSTORMS...SMALL HAIL...SLEET...SNOW AND EVEN
POSSIBLE...LIGHT FREEZING RAIN. SOME LOCATIONS HAVE REPORTED UP TO 2
INCHES OF SNOW.

FOR TONIGHT...SHORTWAVE TO LIFT OUT BY LATE THIS EVENING AND PULL
WARM FRONT SLOWLY NORTH OF CWA. SO WILL SEE TEMPS REMAIN STEADY
OR SLOWLY RISE...ESPECIALLY IN THE NORTH. AS FOR SNOWFALL
AMOUNTS...SHOULD JUST GET AN ADDITIONAL HALF INCH OR LESS IN THE
FAR NORTH...WITH SOME MINOR GLAZING OF ICE POSSIBLE BEFORE COMING
TO AN END. SIGNIFICANT MELTING HAS CONTINUED...THUS THIS HAS ADDED
MOISTURE TO THE LOW LEVELS...SO DO EXPECT AREAS OF FOG TO REDEVELOP
BY LATE EVENING AS TEMPERATURES COOL BACK CLOSER TO FREEZING IN
THE NORTH. SO KEPT MENTION OF FOG FOR AREAS ALONG AND NORTH OF
INTERSTATE 70.

WILL SEE A BIT OF A BREAK ON MONDAY...AS NEXT SHORTWAVE NOW OVER
CA/AZ ROUNDS TROUGH AND LIFTS OUT INTO MIDWEST BY MONDAY EVENING. AS
FOR TEMPS ON MONDAY...WILL SEE HIGHS IN THE MID 50S NORTH TO AROUND
70 FOR CENTRAL MO AS WARM SOUTHERLY WINDS PICKUP.

TRWS TO PICKUP IN COVERAGE AND INTENSITY BY MONDAY EVENING AND
LINGER OVER THE AREA AHEAD OF A STRONG COLD FRONT. THE FRONT WILL
MOVE THROUGH THE AREA ON TUESDAY. SOME DECENT INSTABILITY WITH
SYSTEM...SO SPC HAS PUT SOUTHERN PORTIONS OF CWA IN A SLIGHT RISK
THROUGH TUESDAY.

PCPN TO CHANGE OVER TO A MIX OF RAIN AND SNOW BY TUESDAY AFTERNOON
BEHIND THE FRONT...THEN TO ALL SNOW BY TUESDAY EVENING BEFORE COMING
TO AN END. SNOWFALL AMOUNTS WILL BE ON THE LIGHT SIDE.

OTHERWISE...LITTLE OR NO CHANGES TO THE EXTENDED WITH DRY WEATHER
PERSISTING OVER THE AREA.

BYRD

&&

.AVIATION...
FOR THE 06Z TAFS...WRMFNT WAS JUST S OF COU AND STL ATTM. DENSE
FOG HAS DVLPD AT COU...STL AND SUS JUST N OF THE WRMFNT...WITH
VSBYS GRADUALLY LWRG IN UIN WELL N OF THE WRMFNT. SHOULD HAVE LOW
LVL STRATUS ARND 100-200 FT THRU EARLY MRNG WITH VSBYS ARND 1/4SM
FG. PATCHY DRIZZLE WILL ALSO CONT ACRS THE CWA FOR THE REMAINDER
OF THE NIGHT ALONG AND N OF THE WRMFNT WHICH SHOULD REMAIN NRLY
STATIONARY OVER CNTRL MO LT TGT. UIN MAY HAVE FREEZING DRIZZLE BUT
THE TEMPERATURE MAY WARM UP ABOVE FREEZING LT TGT. THE WRMFNT
SHOULD LIFT NWD ON MONDAY WITH THE VSBYS SLOWLY IMPROVING AND THE
CIG HGTS SLOWLY RISING AS THE SFC WNDS VEER ARND FM AN E-SELY
DIRECTION TO A SLY DIRECTION AND INCRS IN STRENGTH. WITH HIGHER
SFC DWPTS SURGING NWD THRU THE CWA ON MON OVER THE COLD
GROUND...MELTING SNOW CVR SHOULD NOT SEE A PRONOUNCED IMPROVEMENT
IN CIGS AND VSBYS S OF THE WRMFNT.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...DENSE FOG ADVISORY UNTIL 8 AM CST MONDAY FOR AUDRAIN-BOONE-
     CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-IRON-JEFFERSON-
     KNOX-LEWIS-LINCOLN-MADISON-MARION-MONITEAU-MONROE-
     MONTGOMERY-OSAGE-PIKE-RALLS-REYNOLDS-SHELBY-ST. CHARLES-ST.
     FRANCOIS-ST. LOUIS-ST. LOUIS CITY-STE. GENEVIEVE-WARREN-
     WASHINGTON.

IL...DENSE FOG ADVISORY UNTIL 8 AM CST MONDAY FOR ADAMS IL-BOND IL-
     BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY
     IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-
     PIKE IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, Feb 3, 9:38 PM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
938 PM CST SUN FEB 3 2008

ILZ095>097-MOZ018-019-026-027-034>036-041215-
ADAMS IL-BROWN IL-PIKE IL-KNOX-LEWIS-SHELBY-MARION-MONROE-RALLS-
PIKE-
938 PM CST SUN FEB 3 2008

...DENSE FOG ADVISORY UNTIL 8 AM CST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TONIGHT

DENSE FOG IS EXPECTED TO DEVELOP OVER THE REGION TONIGHT REDUCING
VISIBILITIES TO 1/4 MILE OR LESS AT TIMES. IN ADDITION...PATCHY
LIGHT FREEZING DRIZZLE MAY DEPOSIT A THIN GLAZE OF ICE OVER THE
AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE DENSE FOG OVER THE AREA WILL DISSIPATE BY MID MORNING.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE REGION FROM MONDAY
NIGHT INTO EARLY TUESDAY.

THE RAIN WILL THEN CHANGE TO SNOW FROM LATE TUESDAY INTO TUESDAY
NIGHT AS GUSTY NORTHWEST WINDS OF 30 MPH DRIVE COLD AIR INTO THE
REGION IN THE WAKE OF THE STORM SYSTEM.

THERE IS ANOTHER CHANCE OF SNOW ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

ILZ058>060-064-065-069-070-074-079-098>102-MOZ041-042-047>052-
059>065-072>075-084-085-099-041215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-CALHOUN IL-JERSEY IL-
MADISON IL-ST. CLAIR IL-MONROE IL-BOONE-AUDRAIN-MONITEAU-COLE-
OSAGE-CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-
FRANKLIN-ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
938 PM CST SUN FEB 3 2008

...DENSE FOG ADVISORY UNTIL 8 AM CST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ILLINOIS...SOUTHWEST ILLINOIS...CENTRAL MISSOURI...EAST CENTRAL
MISSOURI AND SOUTHEAST MISSOURI.

.DAY ONE...TONIGHT

DENSE FOG WILL REDUCE VISIBILITIES TO 1/4 MILE OR LESS TONIGHT
ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE DENSE FOG OVER THE AREA WILL DISSIPATE BY MID MORNING.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE REGION MONDAY WITH
THUNDERSTORMS BECOMING MORE WIDESPREAD MONDAY NIGHT INTO TUESDAY.
SOME OF THE STORMS COULD BE STRONG OR SEVERE OVER PARTS OF
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS MONDAY NIGHT AND
TUESDAY...WHILE ALSO PRODUCING LOCALLY HEAVY RAINFALL.

THE RAIN WILL THEN CHANGE TO SNOW  TUESDAY NIGHT AS GUSTY
NORTHWEST WINDS OF 30 MPH DRIVE COLD AIR INTO THE REGION IN THE
WAKE OF THE STORM SYSTEM.

THERE IS ANOTHER CHANCE OF SNOW ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BRITT

In the hours before

Local storm report, Feb 3, 7:26 PM CST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
726 PM CST SUN FEB 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     FREEZING RAIN    EDINA                   40.17N 92.17W
02/03/2008  E0.00 INCH       KNOX               MO   TRAINED SPOTTER

            FREEZZING DRIZZLE ACCUMULATING ON ELEVATED SURFACES,
            SIDEWALKS AND LESSER TRAVELED ROADS, MAIN HIGHWAYS OK.
            EARLIER TODAY, THUNDER, SNOW, SLEET AND HAIL. SNOW TOTAL
            4 INCHES FROM 100 PM TO 330PM.

&&

KARLZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 dense fog. Local standard time, as filed.

Dense Fog, Madison

When
February 4, 12:30 AM CST to 11:45 AM CST
Where
Madison forecast zone
Injuries
0 direct, 18 indirect
Reported by
Newspaper
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

Dense fog formed over Madison county just after midnight, reducing visibilities to near zero at many locations. Around 1020 am, a three car accident occurred in the Troy area. Three of the four occupants sustained minor injuries fromt the accident. Another major accident occurred around 1045 am. Twenty vehicles were involved in an accident on a half mile stretch of Interstate 270 just west of Interstate 55. Fifteen people were sent to area hospitals, most had minor injuries. A 19 year old female sustained a broken neck and other spinal cord injuries and is likely permanently paralyzed due to the accident.

Dense Fog, Bond

When
February 4, 12:30 AM CST to 11:45 AM CST
Where
Bond forecast zone
Deaths
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
38.887, -89.436 (the zone’s center; the record gives no point)

A fatal traffic accident occurred at the intersection of Illinois Routes 127 and 143, about 8 miles south of Greenville, due to the dense fog. A 23 year old male was driving his car eastbound on Route 143 and failed to see the stop sign at the intersection due to the dense fog. He tried to back up out of the intersection but was hit by a southbound semi tractor trailer. He was transported to a local hospital where he died later that day. The semi driver was uninjured.

Dense Fog, Macoupin

When
February 4, 12:30 AM CST to 11:45 AM CST
Where
Macoupin forecast zone
Injuries
0 direct, 3 indirect
Reported by
Newspaper
Coordinates
39.261, -89.924 (the zone’s center; the record gives no point)

Several accidents occurred over Macoupin county due to the dense fog. Around 815 am, a semi hauling steel pipe crashed into a train at the crossing on Illinois Route 4 near Lamb Road. The truck burst into flames, but the driver was able to escape from the truck. He sustained moderate burns and was transported to a local hospital. Also, a two car accident occurred on Illinois Route 108 near the intersection with Standard City Road, just east of Carlinville. Two occupants sustained minor injuries and were transported to a local hospital.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Dense Fog, Bond2008-02-0423MaleVehicle/Towed TrailerIndirect

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83664, 83675, 83688.